DÄ internationalArchive17/2013Tablets as Foreign Bodies
LNSLNS

Sometimes ingested foreign bodies do not only cause problems but actually service as a diagnostic indicator. We recently reported on a somnolent patient in whom a diagnosis of tablet-related intoxication was made primarily on the basis of a finding of several identical radiopaque foreign bodies in the stomach (1). Because of suspected trauma, this patient had undergone a CT scan.

Many, but not all, tablets contain white pigments (titanium oxide) or other additives containing elements of a higher order (bromide, iodine) and are therefore radiopaque. However, it is also true that tablets can be radiologically confirmed only within a narrow time window between ingestion and resorption.

Dissolved tablets cannot be distinguished with complete certainty from foods with a high calcium content or gastrointestinal hemorrhage.

Even though findings of tablets in computed tomography are typical it is still unusual for a diagnosis of intoxication to be made primarily on a radiological basis.

DOI: 10.3238/arztebl.2013.0297a

Dr. med. Andreas Gunter Bach, Klinik für Diagnostische Radiologie,
Martin-Luther-Universität Halle-Wittenberg, mail@andreas-bach.de

1.
Bach AG , Eisenkrämer A, Surov A, Siekmann H: 51-jähriger Patient, in somnolentem Zustand aufgefunden. Dtsch med Wochenschr 2013; 138: 421–2 MEDLINE
2.
Ambe P, Weber SA, Schauer M, Knoefel WT: Swallowed foreign bodies in adults. Dtsch Arztebl Int 2012; 109(50): 869−75 VOLLTEXT
1.Bach AG , Eisenkrämer A, Surov A, Siekmann H: 51-jähriger Patient, in somnolentem Zustand aufgefunden. Dtsch med Wochenschr 2013; 138: 421–2 MEDLINE
2.Ambe P, Weber SA, Schauer M, Knoefel WT: Swallowed foreign bodies in adults. Dtsch Arztebl Int 2012; 109(50): 869−75 VOLLTEXT

Info

Specialities